I recently purchased Obagi normal to oily. I have pretty good skin already, but I know at my age of 34 I need to start being more proactive about my face skin health. What I am worried about is Obagi seems to work very well for most, but if I already have fairly nice skin will Obagi change this and maybe change my entire skin physiology. I would hate to take this risk and be co-dependent on Obagi forever when I am really only looking for enhancing my skin health.
Should I Use Obagi when I Already Have Decent Skin - but Worried As I Get Older?
Doctor Answers 1
What topical treatments can maintain and enhance skin that is in good shape
It would be great if we had topical medications or cosmeceuticals that would change skin physiology forever, but that is not the case. The changes to the skin in the great majority of cases are temporary and last while the medication is being used and shortly after that. There are some exceptions, like topical medications that treat skin cancer (like imiquimod) for example. You can get complete resolution of certain types of skin cancer with that. Another is benoquin, which can cause permanent depigmentation of the skin.
Cosmeceuticals, like Obaji products, usually affect the skin temporarily. There is no such thing as co-dependence on a product like this. Of course, it may have really positive effects on the skin which you might want to maintain, but when you stop the cosmeceutical, the skin should go back to normal after a while.
If you have nice skin already, then you really need a simple regimen to maintain:
- avoid sun exposure between the hours of 10 am and 4 pm.
- when in the sun, use a broad spectrum sunscreen that offers excellent protection against both UVA and UVB. The best UVA protection ingredient is avobenzone. Look for that on the label. Reapply often if you are swimming or sweating in the sun.
- wash your face with a gentle cleanser made for sensitive skin.
- the best proactive ingredients to use on your skin to maintain it as well as reverse some of the accumulated sun damage are retinols (over the counter) or retinoids, such as tretinoin (stronger but also more irritating).
Have a question? Ask a doctor
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.